Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 365, NWS Birmingham, AL

August 17, 2001Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 17, 2001, 8:46 PM CDT for Marengo County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2001, 8:46 PM CDT (01:46 UTC)
Expired
Aug 17, 2001, 9:30 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marengo County, AL

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:46 PM CDTThunderstorm Wind 50 EPutnam, ALSeveral large tree limbs and one power pole were blown down from near Putnam to near Dixons Mill. Many of the limbs temporarily blocked roadways and were removed by fire department personnel.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3217 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3217 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS54 KBMX 180147
SVRBHM
ALC091-180230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 930 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF MYRTLEWOOD TO 9
  MILES SOUTHWEST OF SWEET WATER...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...THOMASTON...PROVIDENCE...LINDEN AND SWEET WATER.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3245 8796 3219 8801 3200 8806 3200 8771
          3217 8756 3244 8768

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:47 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 17, 2:47 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
247 PM CDT FRI AUG 17 2001

TRICKY FORECAST AT HAND...WITH SEVERAL DISCREPANCIES BETWEEN THE
MODELS AS TO THE TIMING...AND EXTENT...OF VARIOUS EPISODES OF PRECIP
OVER THE NEXT 2 DAYS.  CERTAINLY ISNT SUPPOSED TO BE THIS WAY IN
AUGUST

IN IMMEDIATE SHORT TERM...MM5 AND AVN ARE ON THE DRY SIDE...
ESPECIALLY ACROSS NORTHERN ZONES.  MODELS HAVE BEEN OVERFORECASTING
POPS LAST FEW DAYS ACROSS THE NORTH.  HOWEVER...WHILE MM5 HANDLED
CONVECTION ACROSS SOUTHERN ZONES THIS EVENING...ETA SEEMS TO HAVE
BETTER HANDLE ON SHOWERS AND VORT MAX...ALTHOUGH OVERDONE A TOUCH...
NOW ACROSS NORTHERN MISSISSIPPI HEADING INTO NW ZONES.  WITH
PLENTIFUL MOISTURE...MARGINAL INSTABILITY...AND SHORT WAVES IN SW
FLOW AHEAD OF THE FRONT...ITS HARD TO ARGUE AGAINST CHANCE POPS
THROUGH MUCH OF THE PERIOD.

VERY INTERESTING FEATURES IN ETA SUNDAY NIGHT...WITH THETA E
RIDGE...VERY LOW LIS AND HIGH KS...SEEMING TO PORTRAY NIFTY BAND OF
CONVECTION AS FRONT/TROUGH MOVES SOUTHWARD OVERNIGHT.  SPC AND SWODY2
REFLECT MY THOUGHTS WELL.  GUIDANCE NUMBERS HINT AT VERY DRY NIGHT...
DIRECTLY OPPOSITE.  HAVE BEEN CONCERNED LAST 2 NIGHTS WITH TIMING OF
FRONT AND UPPER LEVEL FEATURES...SO AS MODELS ARE STARTING TO COME IN
LINE WITH CONCEPTUAL MODEL...WILL NUDGE NUMBERS ABOVE GUIDANCE FOR
NOW SUNDAY NIGHT.

DUE TO MOISTURE AND CLOUDS...WILL ONCE AGAIN LEAN TOWARDS COOLER SIDE
OF BLENDED GUIDANCE HIGHS...AND ON THE WARMER SIDE OF BLENDED LOWS
CONSISTENT WITH POPS.

IN THE EXTENDED...HIGH AND DRY ON THE FRONT END...WITH SOME CONCERNS
OVER TROPICAL ACTIVITY ON THE BACK END.  CURRENT TRENDS OF POPS AT
THE END OF THE WEEK ARE ADEQUATE FOR NOW.

HSV 088/070 088/066 4242
BHM 088/071 089/068 4344
MGM 091/073 092/070 4354

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:22 PM CDTFlash Flood WarningBMXPike3 hr
Aug 17, 8:11 PM CDTFlash Flood WarningBMXLee109 min
Aug 18, 3:08 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningBMXBibb30 min
Aug 18, 3:41 PM CDTSevere Thunderstorm WarningBMXShelby49 min
Aug 18, 3:55 PM CDTSevere Thunderstorm WarningBMXClay35 min
Aug 18, 4:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Aug 18, 5:19 PM CDTSevere Thunderstorm WarningBMXLowndes41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.